Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Cold turkey withdrawl

01/04/2007

Question:

Dear Sirs,

Please help. I have been taking approxamatly 5 and 10 Vicodin 7.5 for close to a year. Honestly, I cannot remeber when I did not have some form of codiene in my system. I am having to stop "cold turkey" and cannot turn to the medical community in my small rural area. (They are refusing to talk to me.) My primary concern is should I worry about some of the more severe side effects such as convulsions, or siezures?

Thank you for your help

Answer:

Gosh, it sounds like you are in a difficult situation. Several things:

  1. Withdrawal from hydrocodone (the active ingredient in Vicodin) does not involve seizures or delirium or any life threatening symptoms.
  2. It is, however, uncomfortable - sweats / aches and pains / nausea or vomiting / abdominal cramps / anxiety / insomnia / headache.
  3. It starts about 12 hours after the last pill, is worst about 48 hours after the last pill, and lasts for about 4-5 days - except some symptoms linger for a few extra days.
  4. It is best if the withdrawal is managed in an inpatient / residential / or outpatient facility that has some expertise with management of opioid withdrawal.
  5. You can contact your county Mental Health / Alcohol Drug Abuse Services Board to find out which providers are available in your area, or go to the ODADAS web site for an Ohio-wide listing of certified treatment providers.

Hope this helps.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University